Immunotherapy Side Effect: Colitis
What is colitis?
When your colon is inflamed, it is called “colitis.” This means your colon is swollen and irritated. The colon is the longest part of your large intestine (also called large bowel). The colon connects to the rectum and ends with the anus.
Colitis can be caused by bacterial infections, viruses, and autoimmune disorders. It can also be a side effect of some cancer treatments, such as immunotherapy medications. Colitis can be severe or life-threatening and can happen at any time during treatment or even after treatment has ended.
This article will focus on colitis that is caused by immunotherapy medications.
How can immunotherapy cause colitis?
Immunotherapy medications work by stimulating (revving up) your body’s immune system. In some cases, the immune system may not only attack cancer cells but may also attack healthy cells, like those in the colon.
Some immunotherapy side effects are common and mild, while some side effects can be severe or even life-threatening. These side effects can happen at any time during treatment or even after treatment has ended. It is important to know the signs and symptoms of colitis if you have had or are getting immunotherapy (below).
What are the signs and symptoms of colitis?
Colitis can cause:
- Diarrhea or more bowel movements than usual.
- Blood or mucus in your stool.
- Stools that are black, tarry, or sticky.
- Severe pain, tenderness, and cramping in your abdomen (belly).
- Fever (100.4°F or 38.0°C).
- Distended (sticking out) abdomen or feeling “bloated.”
How is colitis treated?
Knowing what to look for and treating the symptoms of colitis early is important. Many side effects of immunotherapy are treatable, including colitis, but it is important to call your provider right away with any changes in how you are feeling.
The treatment of colitis depends on how serious your immune reaction is. Your provider may want to keep a close eye on you but may not change your treatment. You might be given medications to help with inflammation. If the reaction is severe, your treatment may be held or stopped.
When should I call my care team?
If you are taking any immunotherapy medication, you should call your care team as soon as you have any changes in how you are feeling. You should also make sure that any provider involved in your care is aware that you are taking an immunotherapy medication.
Alic, Margaret. "Colitis." The Gale Encyclopedia of Genetic Disorders. 4th ed., vol. 1, Gale, 2016, pp. 412-416. Retrieved from http://proxy.library.upenn.edu:2323/apps/doc/CX3630400122/SCIC?u=upenn_main&sid=SCIC&xid=65f93174. Accessed 1 May 2019.
Brahmer, J.R., Lacchetti, C., Schneider, B.J., Atkins, M.B., Brassil, K.J., Caterino, J.M., …Thompson, J.A. (2018). Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline. Journal of Clinical Oncology, 17, (36).Retrieved from https://ascopubs.org/doi/10.1200/JCO.2017.77.6385.
Cavallo, J. (2018). Meeting the Challenges of Immunotherapy-Related Toxicities. The ASCO Post. Retrieved from https://www.ascopost.com/issues/august-10-2018/challenges-of-immunotherapy-related-toxicities/
National Cancer Institute at the National Institutes of Health. (2018). Immunotherapy to Treat Cancer. Retrieved from https://www.cancer.gov/about-cancer/treatment/types/immunotherapy.
National Comprehensive Cancer Network (NCCN). (2018). [PDF Infographic of Immunotherapy Side Effects]. Understanding Immunotherapy Side Effects.Retreived from https://www.nccn.org/images/pdf/Immunotherapy_Infographic.pdf.
Weber, J.S., Yang, J.C., Atkins, M.B., & Disis, M.L. (2015). Toxicities of Immunotherapy for the Practitioner. Journal of Clinical Oncology, 18(33). Retrieved from https://ascopubs.org/doi/full/10.1200/JCO.2014.60.0379.